Winter Storm, Yellowstone National Park
- When
- March 4, 12:00 AM MST to 11:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Southwest flow ahead of a Pacific low pressure system tracked a plume of moisture across northwest Wyoming. The result was 8 to 16 inches of snowfall over the higher terrain of central and southern Yellowstone National Park and the adjacent Absaroka Range to the east.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Southwest flow ahead of a Pacific low pressure system tracked a plume of moisture across northwest Wyoming. The result was 8 to 16 inches of snowfall over the higher terrain of central and southern Yellowstone National Park and the adjacent Absaroka Range to the east. The heaviest snow fell in a swath from Grant Village to around Pahaska near the East Entrance to the park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 3, 3:11 PM MST, 8 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 311 PM MST TUE MAR 3 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT WARM MOIST UNSTABLE SOUTHWEST FLOW WILL CONTINUE TO SPREAD MILD TEMPERATURES AND INCREASED SHOWERS INTO THE WESTERN MOUNTAINS TONIGHT AND WEDNESDAY. BELOW 8500 FEET RAIN SHOWERS CAN BE EXPECTED...ESPECIALLY DURING THE DAY AND EARLY EVENING HOURS WITH MAINLY SNOW AT NIGHT. SOME LOCALLY HEAVY PRECIPITATION CAN BE EXPECTED WITH THE STRONGEST CONVECTIVE CELLS. ISOLATED LIGHTING CAN ALSO BE EXPECTED...WHILE ORGANIZED THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. OVERALL LIGHT SNOW ACCUMULATIONS ARE EXPECTED OVER A BROAD AREA...ISOLATED 6 TO 8 INCH AMOUNTS ARE POSSIBLE UNDER THE MOST INTENSE CONVECTIVE CELLS. WARM DRY AND BREEZY CONDITIONS WILL CONTINUE ACROSS AREAS EAST OF THE CONTINENTAL DIVIDE AND ACROSS THE SOUTH WITH MIXING HEIGHTS TO 6000 FEET ABOVE GROUND LEVEL DURING THE DAY DECREASING TO BELOW 1000 FEET A NIGHT. CLOUD COVER AND PRECIPITATION WILL HAVE A COOLING EFFECT OUT WEST WEDNESDAY AND EVEN MORE SO ON THURSDAY...WHILE IN THE LEE OF THE MOUNTAINS TEMPERATURES WILL REMAIN VERY MILD WITH CLOUD COVER CUTTING SOME OFF OF HIGH TEMPERATURES EACH AFTERNOON. LOWS SHOULD REMAIN VERY MILD WITH WARMING DOWNSLOPE WINDS AND CLOUD COVER LIMITING RADIATION AL COOLING. MAIN CHANGES TO FORECAST WERE INCREASED CHANCE OF PRECIPITATION IN THE WEST AND SLIGHT WARMING OF TEMPERATURES IN THE BASINS AND PLAINS EAST OF THE DIVIDE. .LONG TERM...FRIDAY THROUGH TUESDAY LONG RANGE MODELS ARE GETTING CLOSER ON THE OVERALL STORMY WEATHER PATTERN SETTING UP THIS WEEKEND INTO NEXT WEEK. A WEATHER SYSTEM MOVES ACROSS THE NORTHERN ROCKIES FRIDAY WITH MOST OF THE ENERGY PASSING TO THE NORTH OF WY. SOME OF THE ENERGY FROM THIS SYSTEM MAY SLIDE INTO THE WESTERN U.S. AND LINK UP WITH A WEATHER SYSTEM IN THE SW U.S. BY 00Z SAT. A COLD FRONT SINKS INTO NORTHERN WY FRI WITH COOLER HIGHS FOR MOST PLACES. ECMWF MODEL SEEMS BETTER FOR SAT AND SUN AS WEATHER SYSTEM IN SW U.S. EJECTS TOWARD THE CENTRAL ROCKIES BY 12Z SUN. GFS COMBINES THE SW U.S. SYSTEM WITH ENERGY DROPPING SOUTHWARD FROM FRIDAY SYSTEM AND REFORMS A LOW IN UTAH SAT MORNING. THEN THIS SYSTEM CROSSES THE CENTRAL ROCKIES SAT AND SAT NIGHT. GFS AND ECMWF BRING DOWN THE NEXT TROUGH INTO THE PACIFIC NW SUNDAY INTO SUNDAY NIGHT. THIS IS A COLDER TROUGH WITH A GOOD POLAR AIRMASS BEHIND IT. SUNDAY MAY BE DRIER FOR MOST PLACES AS WY BETWEEN SYSTEMS. HOWEVER...SNOW IN THE WESTERN MOUNTAINS MAY INCREASE SUNDAY AFTERNOON AS THE FLOW BECOMES WEST WITH MOISTURE IN THE FLOW. GFS AND ECMWF INDICATE MONDAY TO BE A COLDER DAY WITH THE BEST CHANCE OF PRECIP IN THE WESTERN MOUNTAINS. SOME PRECIP MAY OCCUR EAST OF THE DIVIDE AS A COLDER AIRMASS SINKS INTO NORTHERN WY MONDAY. MONDAY NIGHT AND TUESDAY LOOK COLD WITH A CHANCE OF LIGHT SNOW. && .AVIATION... SOUTHWEST FLOW ALOFT WILL CONTINUE TONIGHT AND WEDNESDAY...PRODUCING WINDY CONDITIONS ACROSS MOST LOCATIONS. A FEW DISTURBANCES IN THE FLOW WILL MOVE THROUGH BRINGING NUMEROUS SNOW AND EVEN RAIN SHOWERS TO NORTHWEST WYOMING...PRIMARILY OVER HIGHER ELEVATIONS. KJAC COULD BE IMPACTED BY THESE. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL DAY AND NIGHT. && .FIRE WEATHER... WARM DRY AND BREEZY CONDITIONS WILL CONTINUE ACROSS AREAS EAST OF THE CONTINENTAL DIVIDE AND ACROSS THE SOUTH WITH MIXING HEIGHTS TO 6000 FEET ABOVE GROUND LEVEL DURING THE DAY DECREASING TO BELOW 1000 FEET A NIGHT. WEST OF THE DIVIDE WARM MOIST UNSTABLE SOUTHWEST FLOW WILL CONTINUE TO SPREAD MILD TEMPERATURES AND INCREASED SHOWERS INTO THE WESTERN MOUNTAINS TONIGHT AND WEDNESDAY. BELOW 8500 FEET RAIN SHOWERS CAN BE EXPECTED...ESPECIALLY DURING THE DAY AND EARLY EVENING HOURS WITH MAINLY SNOW AT NIGHT. SOME LOCALLY HEAVY PRECIPITATION CAN BE EXPECTED WITH THE STRONGEST CONVECTIVE CELLS. ISOLATED LIGHTING CAN ALSO BE EXPECTED...WHILE ORGANIZED THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. OVERALL LIGHT SNOW ACCUMULATIONS ARE EXPECTED OVER A BROAD AREA...ISOLATED 6 TO 8 INCH AMOUNTS ARE POSSIBLE UNDER THE MOST INTENSE CONVECTIVE CELLS. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...AR AVIATION...TWB FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 909 PM MST TUE MAR 3 2009 WYZ001>020-022>030-041200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 909 PM MST TUE MAR 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM IS EXPECTED TO AFFECT THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149641, 149642.